Featured Story

Fentanyl passes heroin as Suffolk County’s deadliest drug

01/19/2017 5:55 AM |

Fentanyl in Suffolk County

To get a sense of just how potent the synthetic opioid fentanyl is, DEA special agent Erin Mulvey explained that one dose is the size of a grain of salt. Now picture two grains of salt, she continued: “You can overdose on that.”

It’s a startling image made even more alarming by statistics released recently by the Suffolk County Department of Health. In the ongoing battle against opioid addiction, fentanyl — a prescription drug that’s finding its way onto the streets in an illegally manufactured form — has surpassed heroin as the county’s deadliest drug.

To date, at least 130 Fentanyl-related overdoses have been confirmed countywide for 2016, up from 84 the year before. Meanwhile, Suffolk recorded 94 heroin overdose deaths and 45 combined fentanyl-heroin deaths last year.

“Fentanyl has surpassed heroin as the most commonly detected drug in fatal opioid overdoses,” Dr. Michael Caplan, Suffolk County medical examiner, said in a statement.

Another 156 overdose cases are still pending for 2016 and Dr. Caplan explained that the data shows a “steady level” in overall opioid overdose deaths compared to 2015, when 242 opioid overdose deaths were confirmed, with 28 cases still pending from that year.

If all the overdose cases pending for 2016 are confirmed as opioid-related fatalities, the total number of deaths will rise to 396. Fentanyl, which the Centers for Disease Control and Prevention notes is 50 to 100 times more potent than morphine, is seen as the biggest reason for this sharp increase.

“It’s very toxic and a very small amount could kill you,” James Hunt, special agent in charge of the Drug Enforcement Administration’s New York division, said in an interview.

Fentanyl in Suffolk County graph

Click on graph to enlarge

While it is possible to purchase pure fentanyl, the drug is most often mixed with heroin before it’s sold, creating a dangerous combination. In many cases, officials said, drug users are unaware they are buying the mix. They might think they’re ingesting the same amount of heroin they typically use to get high, but because of the added fentanyl, the dose they normally tolerate can become lethal, said Dr. Jarid Pachter of Eastern Long Island Hospital’s Quannacut Addiction Services.

“A dealer’s not going to tell you what their product is laced with; they’re just going to do what they have to do to make sure you go back to them for more product, so they’re gambling with people’s lives,” added Paul Maffetone, a Laurel native and the founder of Michael’s HOPE, a group that conducts training in administering Narcan, a drug used to reverse opioid overdoses.

In many other cases, he said, those suffering from opioid addiction get word of a higher high and specifically seek out that stronger product.

“And the dealers know that,” Mr. Maffetone added. “The more potent they make their stuff, the more money they think they’re going to make.”

Most of the illegally made fentanyl sold on Long Island is already mixed with heroin, Mr. Hunt said. Drug cartels in Mexico bring loads of heroin to New York City and from there it spreads to the suburbs in all directions, he explained.

“We’re seizing more fentanyl and heroin than ever before,” Mr. Hunt said. “They’re not going to stop sending it. There’s a market here. They’re in this for the money, the cartels, and they’re going to keep on sending it.”

Fentanyl can turn a higher profit for drug cartels, he added. A kilogram of the more potent drug can be purchased for $5,000 and yield a return of $1.5 million. In contrast, a kilogram of South American heroin purchased by cartels could sell for $80,000 wholesale in New York, he said.

“It’s more deadly, more dangerous and there’s a lot more money in it,” Mr. Hunt said, adding that when fentanyl is mixed with heroin, it’s likely done by someone with no background in the science behind the drugs.

“Heroin is bad enough, honestly, but for the addict, the addict population, they don’t know what they’re playing with,” he said. “They’re risking their lives by buying something that’s mixed up by someone on a kitchen table in the Bronx who’s not a trained chemist.”

Legally, fentanyl is prescribed to relieve severe pain often associated with cancer and can be administered in pill, patch or lozenge form. But there’s a difference between the prescribed drug and the illegally manufactured form.

“It’s not that drug users are taking the patches and mixing them with heroin, it is already in the heroin the way that it’s manufactured,” Dr. Pachter said. “But there are plenty of people out there who are abusing their own fentanyl prescriptions.”

“Across the board,” he said, doctors have been doing a poor job of identifying patients with addiction problems, despite the media attention the opioid crisis has received.

Fentanyl made headlines last April when it was linked to the overdose death of music icon Prince.

Jordan Stierle of Coram, who has taken part in Michael’s HOPE efforts on the North Fork, has been sober for about seven years, but he remembers how opiate addiction felt.

“It’s a disease,” he said. “We get addicted to the stuff and there’s a time where we don’t even want to do it anymore, but we have no choice because we’re going to get sick.”

He said it became a necessity, like eating, to survive and avoid the physical fallout of withdrawal. His addiction began with prescription drugs like Vicodin and Percocet and continued with heroin.

Mr. Stierle, who has since co-founded Upside Inc., a school assembly program aimed at teaching kids about addiction, said he never saw fentanyl in powder form, but did experience the drug in lozenge form. Essentially a lollipop, it looks like a bullet on a stick, with a small handle at the bottom, he said. At the time, people referred to it as “morphine lollipops,” under the impression that Fentanyl was a brand name for another opiate, he said.

In 2008, Mr. Stierle overdosed on heroin and was revived by Narcan. Michael’s HOPE, named for Mr. Maffetone’s brother, who died of a heroin overdose in Laurel in 2012, distributes Narcan kits at its workshops. Each kit contains two doses, but Mr. Maffetone said there is concern that those kits are insufficient to reverse the effects of fentanyl, although Dr. Pachter said higher doses are not necessarily required.

“From what we hear, from stories of people who have dealt with fentanyl overdoses, it could possibly take up to two or three times that amount of Narcan to revive somebody,” said Mr. Maffetone, who often works with people in recovery. “You give someone a Narcan kit and fentanyl is so on the rise that [it] might not even be doing its purpose because of how potent the fentanyl really is.”

Both Mr. Maffetone and Mr. Stierle said that when it comes to the most recent overdoses they’ve learned about in their work and daily lives, fentanyl has been the cause.

“It’s terrorism here on our own land,” Mr. Maffetone said. “You have people supplying a product that you know is killing people and they continue to supply it at greater numbers every year … It’s very scary and very sad to think about.”

[email protected]

Photo: Fentanyl is often mixed into bags of heroin, creating a lethal combination that, according to officials, users are not always aware of. (Credit: Cliff Owen / Associated Press)

Comments

comments